Alert archive / Mississippi / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Jackson, MS

October 27, 20089 parishes in Louisiana; 47 counties in Mississippi

NWS Jackson, MS issued this red flag warning at Oct 27, 2008, 10:12 AM CDT for 9 parishes in Louisiana; 47 counties in Mississippi. It took effect at Oct 27, 2008, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2008, 10:12 AM CDT (15:12 UTC)
In effect from
Oct 27, 2008, 11:00 AM CDT
Expired
Oct 27, 2008, 6:00 PM CDT
In force
7 hr
Issued by
NWS Jackson, MS
All 56 counties

Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 27 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KJAN 271512
RFWJAN

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1012 AM CDT MON OCT 27 2008

...A RED FLAG WARNING IS IN EFFECT TODAY ACROSS NORTHEAST LOUISIANA
AND MUCH OF CENTRAL MISSISSIPPI......

.CRITICALLY LOW RELATIVE HUMIDITY VALUES AND STRONG GUSTY WINDS WILL
COMBINE WITH DRY FUELS TO INCREASE THE POTENTIAL FOR WILD FIRES TODAY
OVER PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-272300-
/O.NEW.KJAN.FW.W.0002.081027T1600Z-081027T2300Z/
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1012 AM CDT MON OCT 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

IN THE WAKE OF THE DRY COLD FRONT THAT MOVED THROUGH THE REGION LAST
NIGHT...CRITICALLY LOW RELATIVE HUMIDITY VALUES AND STRONG GUSTY
WINDS ARE EXPECTED TODAY. SUSTAINED NORTH WINDS OF 15 TO 20 MILES AN 
HOUR ARE LIKELY WITH HIGHER GUSTS TO 30 MPH. RELATIVE HUMIDITIES WILL
BE IN THE TWENTY PERCENTS TODAY WITH AFTERNOON MINIMUM RELATIVE
HUMIDITIES BELOW 25 PERCENT. THESE CONDITIONS WILL COMBINE WITH DRY
FUELS TO INCREASE THE POTENTIAL FOR WILD FIRES TODAY OVER PORTIONS OF
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

22
1 follow-up statement
000 
WWUS84 KJAN 272309
RFWJAN

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT MON OCT 27 2008


LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-280015-
/O.EXP.KJAN.FW.W.0002.000000T0000Z-081027T2300Z/
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
609 PM CDT MON OCT 27 2008

...RED FLAG WARNING HAS EXPIRED...

WINDS ACROSS NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI HAVE BEGUN
DISSIPATING AND WILL CONTINUE TO DO SO THROUGH THE EVENING. LIGHT
WINDS HOWEVER ARE EXPECTED THROUGH THE OVERNIGHT HOURS. THEREFORE...THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

19

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 4:23 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Oct 27, 4:23 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
423 AM CDT MON OCT 27 2008

.SHORT TERM...BRISK NORTHWEST WIND HAVE DEVELOPED ALONG AND BEHIND
THE COLD FRONT THAT IS MOVING THROUGH THE REGION. THE FRONT WILL
USHER A MUCH DRIER AND COLDER AIR MASS INTO THE AREA...AS EVIDENCED
BY DEWPOINTS IN THE TEENS INTO SERN AR. GUSTY NORTHWEST WINDS WILL
CONTINUE ACROSS THE ARKLAMISS INTO THE AFTERNOON. WITH NORTHWEST
WINDS FROM 25 TO 35KTS AT 925/850MB WIND GUSTS TO 30 MPH CAN BE
EXPECTED AT TIMES SO HAVE ISSUED A LAKE WIND ADVISORY ACROSS THE
FORECAST AREA. HAVE UNDERCUT MOS SURFACE DEWPOINTS BASED ON
CONDITIONS JUST UPSTREAM...BRINGING RELATIVE HUMIDITY VALUES INTO
THE MID 20S FOR MUCH OF THE AREA. WITH GUSTY NORTHWEST WIND ACROSS
THE REGION AND RH VALUES BELOW 25% CONDITIONS WILL REACH CRITERIA
FOR FORESTRY CONCERNS.

WILL SEE AREAS OF FROST DEVELOP IN OVERNIGHT COOLING OF THE COLD DRY
AIR MASS IN PLACE. THE PRIMARY AREAS FOR FROST WILL OCCUR OVER NRN
AND ERN ZONES. SUFFICIENT 925/850MB FLOW WILL CONTINUE OVERNIGHT TO
HAMPER OVERNIGHT COOLING ENOUGH TO LIMIT FROST DEVELOPMENT OVER
OTHER AREAS. FROST COVERAGE WILL BE MORE WIDESPREAD TOMORROW NIGHT
WHEN WIND SPEEDS TAPER OFF AS THE HIGH CENTER APPROACHES. FREEZING
TEMPERATURES ARE LIKELY WEDNESDAY MORNING...PARTICULARLY OVER NRN
AND ERN MS...AND A FREEZE WARNING WILL LIKELY BE ISSUED AS WE GET
CLOSER TO THAT PERIOD AND A MORE EXACT AREA OF FREEZING TEMPERATURES
CAN BE DETERMINED.

WITH CONTINUING COLD AIR ADVECTION THROUGH TUESDAY MOS IS
ADVERTISING COLDER AFTERNOON HIGHS TOMORROW THAN TODAY. MOS TUESDAY
TEMPS LOOK A BIT TOO COOL CONSIDERING THAT 850 MB COLD AIR ADVECTION
DECREASES AND THE COLD UPPER TROUGH LIFTS NEWD OUT OF THE AREA BY
TUESDAY MORNING. HAVE ADJUSTED MOS NUMBERS A DEGREE OR TWO WARMER
FOR TUESDAY TO LEAVE THEM AROUND THE SAME AS TODAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY...QUIET WEATHER WILL CONTINUE
FOR THE ARKLAMISS REGION THROUGH THE EXTENDED.  BY WEDNESDAY THE
SURFACE HIGH IS EXPECTED TO BECOME CENTERED OVER THE ARKLAMISS
REGION. THE AREA WILL SIT UNDER NW FLOW ALOFT WITH THE UPPER TROUGH
OVER THE EASTERN CONUS AND RIDGING OVER THE WESTERN CONUS.  THE
SURFACE LOW WILL GRADUALLY SHIFT TO THE EAST THROUGH THE END OF THE
WORK WEEK TO PUT THE AREA UNDER WEAK SELY FLOW.  A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE CWFA DURING THE FRIDAY NIGHT THROUGH
SATURDAY NIGHT TIME FRAME.  THIS FRONT SHOULD PRIMARILY BE A DRY
FRONT BRINGING ONLY A WIND SHIFT AND INCREASE IN CLOUD COVER THE
ARKLAMISS REGION.  MOISTURE WILL BE LIMITED WITH THIS FRONT WITH
PWATS BELOW AN INCH EXPECTED.  SO WITH A RATHER DRY FORECAST THROUGH
THE EXTENDED IT LEAVES MAINLY A TEMPERATURE FORECAST.

WITH THE SURFACE HIGH BEGINNING TO SLOWLY MOVE EAST TOWARD END OF
THE WORK WEEK THE AREA WILL BEGIN TO SEE A SLIGHT INCREASE IN
TEMPERATURES.  HAVE REMAINED RATHER CLOSE TO MEX GUI FOR LOW
TEMPERATURES THROUGH THE EXTENDED WHICH GENERALLY GIVES 40S...WITH
VALUES IN THE 30S WEDNESDAY NIGHT WITH A STRONGER INFLUENCE FROM THE
HIGH EXPECTED...AND WARMER TEMPERATURES APPROACHING THE LOWER 50S
WHILE THE FRONT IS APPROACHING THE CWFA.  HAVE ALSO REMAINED CLOSE
TO MEX GUI FOR HIGHS THROUGH THE EXTENDED.  THE EXCEPTION WILL BE
FOR THURSDAY AND FRIDAY.  LOWERED HIGHS A LITTLE TO LESSEN THE
DIURNAL DIFFERENCE AND TO BRING HIGHS CLOSER TO THE ENSEMBLE GUI.
TEMPERATURES WEDNESDAY WILL BE COOLER WITH 60S STILL EXPECTED...BUT
BY THURSDAY AND FRIDAY TEMPERATURES SHOULD BEGIN TO WARM INTO THE
70S AS THE HIGH SHIFTS EAST AND THE COLD FRONT BEGINS TO APPROACH
THE CWFA.  UPPER 60S CAN ONCE AGAIN BE EXPECTED BY THE WEEKEND ONCE
THE NEXT FRONT MAKES IT THROUGH THE CWFA. /14/

&&

.AVIATION...GENERALLY CLEAR SKIES. GUSTY NW WINDS THROUGH THE
AFTERNOON WITH OCCASIONAL GUSTS NEAR 30 KTS.

&&

.FIRE WEATHER...LOWERED SURFACE DEWPOINTS BASED ON CONDITIONS JUST
UPSTREAM...BRINGING RELATIVE HUMIDITY VALUES INTO THE MID 20S FOR
MUCH OF THE AREA TODAY. THIS...ALONG WITH NW WINDS THAT WILL GUST
ABOVE 20 MPH AT MANY LOCATIONS. A RED FLAG WARNING MAY BE ISSUED
AFTER COORDINATION WITH FORESTRY AGENCIES.

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  36  60  33 /   0   0   0   0
MERIDIAN      59  34  60  30 /   0   0   0   0
VICKSBURG     63  37  61  34 /   0   0   0   0
HATTIESBURG   62  36  62  33 /   0   0   0   0
NATCHEZ       60  36  60  34 /   0   0   0   0
GREENVILLE    62  37  60  32 /   0   0   0   0
GREENWOOD     62  35  60  33 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>066-072>074.

LA...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR
     LAZ007>009-015-016-023>026.

AR...LAKE WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&

03/14
Hazardous weather outlook, Oct 27, 5:56 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
556 AM CDT MON OCT 27 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
556 AM CDT MON OCT 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WIND CAN BE EXPECTED ACROSS THE FORECAST AREA TODAY.
SUSTAINED WIND SPEEDS WILL RANGE FROM 15 TO 25 MPH WITH GUSTS FROM 30
TO 35 MPH.

GUSTY NORTHWEST WIND HAS DEVELOPED IN THE WAKE OF A COLD FRONT THAT
MOVED ACROSS THE FORECAST OVERNIGHT. THE STRONG GRADIENT OF PRESSURE
BETWEEN THE COLD AIR MASS UPSTREAM AND WARMER AIR TO THE SOUTHEAST
WILL MAINTAIN GUSTY WIND THROUGH THE AFTERNOON. WIND SPEEDS WILL
DECREASE BY EARLY EVENING.

LOW TEMPERATURES WILL SETTLE INTO THE MID TO UPPER 30S TONIGHT. PATCHY
FROST WILL DEVELOP BY TUESDAY MORNING...PARTICULARLY OVER NORTHERN
AND EASTERN ZONES AND NORMALLY COOLER AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL COOL TO THE FREEZING MARK AT MANY LOCATIONS TUESDAY
NIGHT...ESPECIALLY OVER NORTHERN AND EASTERN ZONES. WIDESPREAD FROST
WILL DEVELOP BY WEDNESDAY MORNING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 5:06 AM CDTLake Wind AdvisoryJANCatahoula, Concordia, East Carroll, Franklin, Madison, Morehouse and 3 more12 hr

Nearby

Red Flag Warnings in Mississippi, 2008Red Flag Warnings in Louisiana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.